Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 207, NWS Louisville, KY

July 6, 2003Jefferson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 6, 2003, 3:03 PM EDT for Jefferson County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 3:03 PM EDT (19:03 UTC)
Expired
Jul 6, 2003, 3:30 PM EDT
In force
27 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 40 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WUUS53 KLMK 061903
SVRLMK
KYC111-061930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
301 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LOUISVILLE

* UNTIL 330 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OKOLONA...OR ABOUT 6 MILES SOUTHEAST OF
  LOUISVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEFFERSONTOWN...ST. MATTHEWS AROUND 310 PM EDT
  LYNDON AROUND 315 PM EDT
  MIDDLETOWN AROUND 320 PM EDT
  ANCHORAGE...PROSPECT AROUND 325 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3819 8581 3829 8569 3834 8553 3827 8539
          3816 8548 3810 8557

$$
STUREY/REITMEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:50 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 6, 2:50 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT SUN JUL 6 2003

.SHORT RANGE... THROUGH WEDNESDAY

WATER VAPOR IMAGERY SHOWS S/W AXIS FM  ARKANSAS NEWD UP THE OHIO
RIVER AT MID AFTN...WITH PLUME OF HIGH LVL MOISTURE ENCOMPASSING
OUR FORECAST AREA (FA).  S/W AXIS WILL PIVOT EWD TNGT AND THRU E
FA AREAS LATE TNGT.  WITH PRECIPITABLE WATER VALUES FM 1.75-2.00
INCHES...AND S/W INTERACTING WITH UNSTABLE AIRMASS..WE WILL KEEP
HVY RAIN MENTIONED THIS EVNG WITH SCT SHWRS/TSTMS. LATER TNGT DO
THINK OUR WRN AREAS WILL HAVE A PAUSE ALTHOUGH LATE NITE TROPICAL
LIKE SHWRS AGAIN PSBL FAR SOUTH AND EAST HAVE. MEANWHILE SEVERAL
CLUSTERS OF TSTMS GATHERING TO OUR NORTH AND PROBABLY WILL JELL
INTO A CONVECTIVE COMPLEX TNGT. THICKNESS PTN SUGGESTS THAT IS
SHUD STAY TO OUR NORTH.

WILL LIKELY HAVE AN OUTFLOW BNDRY SENT DOWN INTO PARTS OF OUR NRN
FA ON MONDAY...WHILE UPSTREAM S/W IN THE WRN GREAT LAKES HEADS
RPDLY SEWD INTO THE OHIO VLY. CUD BE A CONVECTIVE SYS DVLP WITH THIS
S/W...WHICH WOULD CLIP PARTS OF OUR FA MONDAY. INTENSIFYING WIND
FIELDS AT H5 SUGGESTS WIND DAMAGE POTENTIAL WILL BE ON THE INCREASE
ESPECIALLY ERN 1/2 OF FA.

A BIT OF RIDGING ALOFT BUILDS INTO ALL OF OUR FA MONDAY NITE...
AND WILL KEEP FCST DRY.

MORE ENERGY SWINGS INTO THE OHIO VLY...ON THE SRN EDGE OF THE WLYS
ON TUE...WITH SCT SHWRS/TSTMS ON TAP.

TUE NITE AND WEDNESDAY WILL OFFER MORE TSTM CHANCES AS FRONTAL BNDRY
SAGS SOUTH AND INTERACTS WITH UNSTABLE AIRMASS AND SEEMINGLY ENDLESS
S/WS IN FLOW.

.EXTENDED THOUGHTS...

SHORT WAVE THAT DELAYS COLD FRONT A DAY FROM PREVIOUS RUNS...FROM
THURSDAY TO FRIDAY...A GOOD BET TO PRODUCE A ROUND OF SHOWERS AND
THUNDERSTORMS WITH COLD FRONT OF ITS OWN. WITH PASSAGE OF THIS
SYSTEM...EXPECT BRIEF COOLER AND LESS HUMID AIR...BUT WITH RISING
HEIGHTS DURING THE WEEKEND...SEE HOTTEST WEATHER OF THE SUMMER SO
FAR...AND LITTLE OR NO RAIN.

.LMK...NONE.

STUREY/NR
Hazardous weather outlook, Jul 6, 2:40 PM EDT, 23 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE OUTLOOK
AREA INTO TONIGHT. THE OVERALL ORGANIZED SEVERE WEATHER THREAT IS
MINIMAL...HOWEVER A VERY MOIST ENVIRONMENT WILL BE CONDUCIVE FOR
INTENSE RAINFALL FROM ANY STORMS THAT FORM. AS ALWAYS, DANGEROUS
CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM THUNDERSTORMS.

MEANWHILE...HEAT INDICES MAY APPROACH THE CENTURY MARK AGAIN THIS
AFTERNOON...MAINLY IN SOUTH CENTRAL INDIANA AND POINTS IN NORTH
CENTRAL KENTUCKY NEAR THE OHIO RIVER. REMEMBER TO DRINK PLENTY OF
WATER AND WEAR APPROPRIATE CLOTHING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PARTS OF CENTRAL AND EAST KENTUCKY WILL EXPERIENCE STRONG
THUNDERSTORMS DURING THE DAY MONDAY, AS CLUSTERS OF STORMS
DEVELOPING AHEAD OF AN EASTWARD MOVING COLD FRONT MOVE SOUTHEAST
INTO THE NORTHEAST HALF OF THE COMMONWEALTH. SOME OF THESE STORMS
COULD PRODUCE DAMAGING WINDS, FOR WHICH THE STORM PREDICTION CENTER
HAS INDICATED A SLIGHT CHANCE OF SEVERE STORMS EAST OF A LOUISVILLE
TO LONDON LINE MONDAY.

IN ADDITION, HEAT INDICES ARE FORECAST TO NEAR 100 MONDAY AND
TUESDAY AFTERNOONS, PARTICULARLY ALONG AND WEST OF I-65. PEOPLE WITH
OUTDOOR PLANS DURING THESE PERIODS SHOULD PLAN TO WEAR APPROPRIATE
CLOTHING AND DRINK PLENTY OF WATER.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TUESDAY THROUGH THE
EARLY PARTS OF THURSDAY. HOWEVER, FOR TUESDAY THROUGH THURSDAY, THE
POTENTIAL FOR STRONG OR SEVERE STORMS IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SUNDAY.

REITMEYER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:10 PM EDTFlash Flood WarningLMKAllen, Simpson2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.